Connecticut, 2013Damaging Winds in Connecticut, July 20, 2013
July 20, 2013 · NWS OKX · 7 events in 1 county or zone
A coastal trough served as the trigger for scattered thunderstorms and embedded severe thunderstorms with increasing moisture and instability ahead of an approaching cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A coastal trough served as the trigger for scattered thunderstorms and embedded severe thunderstorms with increasing moisture and instability ahead of an approaching cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 20, 1:07 PM EST, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 20, 1:07 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
207 PM EDT SAT JUL 20 2013
.SYNOPSIS...
A WEAK TROUGH OF LOW PRESSURE WILL REMAIN NEAR THE COAST THROUGH EVENING.
A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA TONIGHT...PASSING JUST
SOUTH OF THE LOCAL AREA BEFORE STALLING ON SUNDAY. A WAVE OF LOW PRESSURE
WILL MOVE NORTHEAST ALONG THIS FRONT TUESDAY INTO WEDNESDAY. THIS FRONT
WILL REMAIN NEARLY STATIONARY SOUTH OF THE REGION THROUGH THE END OF
THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A HEAT ADVISORY REMAINS IN EFFECT FOR MOST OF THE AREA AND IS ON
TRACK AS HEAT INDEX VALUES REACHED 100 AT 1 PM. VALUES WERE RISING
STEADILY INTO THE UPPER 90S ACROSS THE METRO AREA.
SCATTERED TSTMS ARE DEVELOPING ACROSS THE HUDSON VALLEY. WITH THE
COASTAL TROUGH SERVING AS THE LIFTING TRIGGER...ADEQUATE MOISTURE
AND INCREASING LOW LVL INSTABILITY...AREAL COVERAGE AND INTENSITY
IS FORECAST TO INCREASE.
THE BEST DYNAMICS ARE ACROSS THE NORTHERN PORTION OF OUR LOCAL AREA.
THE SPC ISSUED A SEVERE TSTM WATCH FOR THIS AREA UNTIL 9 PM THIS
EVENING.
THERE IS A HIGH RISK OF RIP CURRENTS AT THE ATLANTIC BEACHES OF
NASSAU AND SUFFOLK COUNTIES WITH A MODERATE RISK AT THE NEW YORK
CITY BEACHES THROUGH EARLY THIS EVENING.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
THE CONVECTION WILL STILL BE AROUND FOR THIS EVENING AS THE
FRONTAL BOUNDARY SITS ACROSS THE REGION. EXPECTING THE FRONTAL
BOUNDARY TO GRADUALLY SINK FARTHER SOUTH OF THE AREA THROUGH THE
NIGHT AS FLOW ALOFT BECOMES MORE ZONAL...WITH A COINCIDENT
DECREASE IN CONVECTIVE COVERAGE FROM NORTH TO SOUTH. A RELATIVELY
COOLER AIR MASS WILL START TO MOVE INTO NORTHERN SECTIONS OF THE
REGION BUT OVERALL LOWS WILL STILL RANGE FROM THE MID 60S TO MID
70S.
FOR SUNDAY AND MONDAY...THE COLD FRONT WILL BE SOUTH OF THE
REGION BUT WITH PERIODIC SHORTWAVES ALOFT RIDING ACROSS ALONG THE
ZONAL FLOW...THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS.
MODELS ARE SHOWING CAPE BUILD UP ON SUNDAY AROUND 500-1000 J/KG ACROSS
THE INTERIOR WHICH WILL PROVIDE RELATIVELY HIGHER CHANCES OF
CONVECTION THERE WITH OTHERWISE SLIGHT CHANCES ELSEWHERE. THE NEXT
REMARKABLE CHANCE OF WIDESPREAD OF SHOWERS WILL BE MONDAY NIGHT
WHEN A STRONGER SHORTWAVE WILL BRING IN MORE SOUTHWEST FLOW ALOFT.
THIS WILL ACT TO MOVE THE FRONTAL BOUNDARY THAT IS SOUTH OF THE
AREA FARTHER NORTH...MAKING FOR A GREATER CHANCE ON TUESDAY OF
CONVECTION.
TEMPERATURES SUNDAY WILL BE COOLER THAN THE PREVIOUS DAY...WELL
INTO THE 80S TO NEAR 90 AND LOW TO MID 80S FOR MONDAY. DEW POINTS
WILL BE LOWER AS WELL...WITHIN THE MID AND UPPER 60S. THE
TEMPERATURES WILL FEEL LESS OPPRESSIVE AS A RESULT.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
A WEAK AREA LOW PRESSURE THEN APPROACHES ON TUESDAY ALONG WITH
SEVERAL WEAK SHORTWAVES WITHIN THE UPPER LEVEL TROUGH. GUIDANCE
HAS COME INTO BETTER AGREEMENT WITH THIS SCENARIO WHICH SETS THE
STAGE FOR HIGHER CHANCES OF SHOWERS AND STORMS TUESDAY INTO
TUESDAY EVENING. THE LOW THEN DRIFTS OFFSHORE AND SENDS A WEAK
COLD FRONT THROUGH THE REGION BY WEDNESDAY MORNING.
THE FRONT THEN BECOMES NEARLY STATIONARY JUST SOUTH OF LONG ISLAND
ON WEDNESDAY. THE 12Z GFS AND 12Z ECMWF KEEP THE BOUNDARY CLOSE
ENOUGH ALONG WITH CONTINUED UPPER LEVEL TROUGHING TO PROMOTE
DIURNALLY DRIVEN SHOWERS AND STORMS. HAVE CAPPED POPS AT 30
PERCENT. THIS GENERAL PATTERN WILL CONTINUE INTO THE END OF THE
WEEK. THE 12Z GFS ACTUALLY SHIFTS THE FRONT FURTHER SOUTH BY
FRIDAY AS A WEAK HIGH PRESSURE BUILDS IN WHILE THE 12Z ECMWF
BRINGS THE BOUNDARY AND A WEAK WAVE OF LOW PRESSURE OVER THE AREA.
MUCH OF THIS STEMS FROM THE AMPLIFICATION OF THE EASTERN US TROUGH
AT THE END OF THE WEEK WITH THE GFS MORE PROGRESSIVE AND ECMWF
MORE AMPLIFIED. WITH ALL OF THIS IN MIND...ADVERTISING SLIGHT
CHANCE/CHANCE POPS ON THURSDAY AND FRIDAY.
DAYTIME TEMPERATURES FROM MONDAY THROUGH FRIDAY WILL BE IN THE
LOWER TO MIDDLE 80S...COOLEST NEAR THE COAST.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
THE FIRST SIGNS OF THUNDERSTORMS ARE NOW SHOWING UP ACROSS THE
LOWER HUDSON VALLEY. A HIGHLY UNSTABLE AIR MASS TO THE WEST OF
THE TERMINALS SHOULD RESULT IN INCREASING ACTIVITY OVER THE NEXT
SEVERAL HOURS ALONG AND AHEAD OF A PRE-FRONTAL TROF APPROACHING
FROM THE NW.
BEST CHANCE FOR AN ORGANIZED LINE OF CONVECTION LOOKS TO BE IN
THE 19-22Z TIME FRAME FOR NYC...PLUS OR MINUS A COUPLE OF HOURS TO
THE EAST AND WEST.
WINDS THIS AFTERNOON WILL BE SW AT 10 TO 15 KT WITH GUSTS TO AROUND
20 KT...DECREASING AND SHIFTING TO THE W/NW AT LESS THAN 10 KT
THIS EVENING. COLD FRONTAL PASSAGE LOOKS TO BE IN THE 00Z TO 03Z
TIME FRAME.
SOME LIGHT MVFR FOG/HAZE POSSIBLE TOWARD DAYBREAK SUN OUTSIDE THE
NYC TERMINALS.
EXPECTING VFR CONDITIONS ON SUN WITH A LIGHT NE FLOW BECOMING
ONSHORE AT THE COAST AND LIGHT AND VARIABLE INLAND.
.OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
.SUNDAY AFT-MON...MAINLY VFR.
.TUE AND WED...MVFR OR LOWER CONDS POSSIBLE IN SHOWERS/TSTMS.
.THU...MAINLY VFR.
&&
.MARINE...
A SMALL CRAFT ADVISORY CONTINUES ON THE OCEAN WATERS...MAINLY FOR
SEAS. SEAS ATTM ARE 5 FT ONLY AT BUOY 44017 OUT EAST...BUT
PERSISTENT SW FLOW 15-20 KT TODAY...HIGHEST EAST...SHOULD BRING
SEAS UP ANOTHER FOOT...WITH THESE SEAS LASTING INTO TONIGHT. SCT
TO NUMEROUS SHOWERS/TSTMS ARE ALSO EXPECTED THIS AFTERNOON AND
EVENING AHEAD OF A COLD FRONT.
QUIET CONDS EXPECTED THEREAFTER THROUGH MID WEEK.
&&
.HYDROLOGY...
THERE IS POTENTIAL FOR 1/4 TO 1/3 OF AN INCH OF BASIN AVERAGE RAINFALL
IN CONVECTION AHEAD AND ALONG THE COLD FRONT PASSAGE THROUGH TONIGHT...WITH
LOCALLY HIGHER AMOUNTS POSSIBLE. IF THESE LOCALLY HIGHER AMOUNTS ARE
REALIZED...MINOR FLOODING OF MAINLY URBAN AND POOR DRAINAGE IS POSSIBLE.
NO WIDESPREAD SIGNIFICANT RAINFALL IS FORECAST THROUGH THE UPCOMING
WEEK.
&&
.EQUIPMENT...
THE NEW YORK CITY NOAA WEATHER RADIO TRANSMITTER KWO-35 IS CURRENTLY
OUT OF SERVICE. TECHNICIANS HAVE BEEN NOTIFIED AND WILL DIAGNOSE
THIS PROBLEM. RETURN TO SERVICE IS UNKNOWN AT THIS TIME.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR CTZ005>011.
NY...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NYZ067>075-078-
080-176>179.
NJ...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NJZ002-004-006-
103>108.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ350-353-355.
&&
SYNOPSIS...GC
NEAR TERM...GC/JM
SHORT TERM...JM
LONG TERM...DS
AVIATION...DW
MARINE...GC
HYDROLOGY...GC
EQUIPMENT...Hazardous weather outlook, Jul 20, 1:31 PM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
231 PM EDT SAT JUL 20 2013
NYZ072>075-176-178-211845-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHERN QUEENS-SOUTHERN QUEENS-
231 PM EDT SAT JUL 20 2013
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MIGHT BE NEEDED FOR THUNDERSTORMS PRODUCING
DAMAGING WINDS AND HEAVY RAIN.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NJZ006-104-106-108-211845-
HUDSON-EASTERN BERGEN-EASTERN ESSEX-EASTERN UNION-
231 PM EDT SAT JUL 20 2013
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MIGHT BE NEEDED FOR THUNDERSTORMS PRODUCING DAMAGING
WIND AND HEAVY RAIN.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NYZ080-179-211845-
SOUTHWESTERN SUFFOLK-SOUTHERN NASSAU-
231 PM EDT SAT JUL 20 2013
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH RIP CURRENT RISK.
HEAT ADVISORY.
A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NYZ081-211845-
SOUTHEASTERN SUFFOLK-
231 PM EDT SAT JUL 20 2013
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH RIP CURRENT RISK.
A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MIGHT BE NEEDED FOR THUNDERSTORMS PRODUCING DAMAGING
WINDS AND HEAVY RAIN.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
CTZ005>011-NYZ067>071-211845-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-
231 PM EDT SAT JUL 20 2013
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 426 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
SEVERE THUNDERSTORM WATCH.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR POTENTIAL SEVERE THUNDERSTORMS.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
CTZ012-211845-
SOUTHERN NEW LONDON-
231 PM EDT SAT JUL 20 2013
...SEVERE THUNDERSTORM WATCH 426 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR POTENTIAL SEVERE THUNDERSTORMS.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-211845-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
231 PM EDT SAT JUL 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS PRODUCING WIND GUSTS OF AT LEAST 34 KT ARE POSSIBLE
THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MIGHT BE NEEDED FOR GUSTY THUNDERSTORMS.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NJZ002-004-103-105-107-211845-
WESTERN PASSAIC-EASTERN PASSAIC-WESTERN BERGEN-WESTERN ESSEX-
WESTERN UNION-
231 PM EDT SAT JUL 20 2013
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MIGHT BE NEEDED FOR THUNDERSTORMS PRODUCING DAMAGING
WINDS.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NYZ078-177-211845-
NORTHWESTERN SUFFOLK-NORTHERN NASSAU-
231 PM EDT SAT JUL 20 2013
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MIGHT BE NEEDED FOR THUNDERSTORMS PRODUCING
DAMAGING WINDS.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NYZ079-211845-
NORTHEASTERN SUFFOLK-
231 PM EDT SAT JUL 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MIGHT BE NEEDED FOR THUNDERSTORMS PRODUCING
DAMAGING WINDS.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Special weather statement, Jul 20, 1:41 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
241 PM EDT SAT JUL 20 2013
CTZ005-NYZ068-201945-
NORTHERN FAIRFIELD-PUTNAM-
241 PM EDT SAT JUL 20 2013
...THUNDERSTORMS MOVING ACROSS PUTNAM COUNTY INTO NORTHERN FAIRFIELD
COUNTY...
AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS OVER FAHNESTOCK STATE PARK...OR 6 MILES WEST OF
LAKE CARMEL...AND MOVING EAST AT 30 MPH.
THIS STORM WILL BE...
NEAR LAKE CARMEL BY 245 PM.
NEAR SHERMAN AND DANBURY BY 305 PM.
CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THESE STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4150 7344 4152 7339 4149 7337 4147 7330
4145 7330 4145 7327 4140 7325 4134 7396
4151 7379 4153 7354 4161 7353 4163 7349
JSTSpecial weather statement, Jul 20, 2:02 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
302 PM EDT SAT JUL 20 2013
CTZ005-NYZ068-201910-
NORTHERN FAIRFIELD-PUTNAM-
302 PM EDT SAT JUL 20 2013
...WEAKENING THUNDERSTORMS MOVING ACROSS EASTERN PUTNAM COUNTY AND
EXTREME NORTHERN FAIRFIELD COUNTY...
AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
WEAKENING THUNDERSTORMS FROM SHERMAN TO CARMEL MOVING EAST AT 30 MPH.
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED IN NORTHERN
DANBURY...NEW FAIRFIELD AND BROOKFIELD THROUGH 330 PM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
MOVE TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4150 7344 4152 7339 4149 7337 4147 7330
4145 7330 4145 7327 4140 7325 4134 7396
4151 7379 4153 7354 4161 7353 4163 7349
JSTSpecial weather statement, Jul 20, 2:24 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
324 PM EDT SAT JUL 20 2013
CTZ008-202015-
NORTHERN NEW LONDON-
324 PM EDT SAT JUL 20 2013
...STRONG THUNDERSTORMS MOVING ACROSS NORTHERN NORTHERN NEW LONDON
COUNTY...
AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORMS OVER LEBANON. THESE STORMS WILL AFFECT
FRANKLIN...SPRAGUE...GRISWOLD AND EVENTUALLY BY 400 PM...VOLUNTOWN
AS THEY MOVE EAST AT 30 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4151 7179 4158 7240 4161 7238 4161 7233
4164 7234 4168 7227 4169 7227 4172 7224
4167 7217 4167 7211 4164 7198 4165 7187
4164 7179
JSTSpecial weather statement, Jul 20, 2:29 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
329 PM EDT SAT JUL 20 2013
CTZ006-202030-
NORTHERN NEW HAVEN-
329 PM EDT SAT JUL 20 2013
...STRONG THUNDERSTORMS MOVING ACROSS NORTHERN NEW HAVEN COUNTY...
AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORMS FROM NEWTOWN TO MIDDLEBURY MOVING EAST AT 30
MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4160 7293 4157 7294 4156 7288 4134 7288
4136 7314 4143 7322 4144 7325 4143 7326
4145 7328 4152 7323 4152 7316 4156 7316
4157 7310 4160 7306 4165 7294
JSTSpecial weather statement, Jul 20, 3:07 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
407 PM EDT SAT JUL 20 2013
CTZ006>008-010>012-202100-
NORTHERN MIDDLESEX-NORTHERN NEW HAVEN-NORTHERN NEW LONDON-SOUTHERN
MIDDLESEX-SOUTHERN NEW HAVEN-SOUTHERN NEW LONDON-
407 PM EDT SAT JUL 20 2013
...THUNDERSTORMS MOVING ACROSS NEW HAVEN COUNTY...MOVING INTO
MIDDLESEX AND WESTERN NEW LONDON COUNTIES...
AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS FROM MERIDEN TO WOODBRIDGE INCLUDING TO
WALLINGFORD AND HAMDEN MOVING EAST AT 35 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THESE STORMS AS THEY MOVE EAST TOWARDS
HADDAM...CHESTER AND NORTH BRANFORD.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4164 7249 4159 7246 4160 7234 4163 7233
4163 7220 4133 7217 4130 7306 4131 7308
4158 7284 4156 7282 4158 7280 4158 7276
4163 7271 4164 7264
JSTThunderstorm Wind, Middlesex
- When
- July 20, 3:28 PM EST
- Where
- Middlesex County, 2.07 mi S of Hidden Lake
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 41.400, -72.583
Multiple trees and wires were reported down on Schnoor Road.
Thunderstorm Wind, Middlesex
- When
- July 20, 3:34 PM EST
- Where
- Middlesex County, 2.78 mi N of Killingworth
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 41.390, -72.562
Multiple trees and wires were reported down along Route 81.
Thunderstorm Wind, Middlesex
- When
- July 20, 3:38 PM EST
- Where
- Middlesex County, 1.33 mi WNW of Chester
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.406, -72.474
Multiple trees and wires were reported down along Wig Hill Road.
Thunderstorm Wind, Middlesex
- When
- July 20, 3:38 PM EST
- Where
- Middlesex County, 1.55 mi NNE of Chester Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.401, -72.489
Multiple trees and wires were reported down along Route 148.
Thunderstorm Wind, Middlesex
- When
- July 20, 3:43 PM EST
- Where
- Middlesex County, 1.7 mi WNW of Chester
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.410, -72.480
Trees and wires were reported down along Route 9 between Exits 6 and 7.
Thunderstorm Wind, Middlesex
- When
- July 20, 3:47 PM EST
- Where
- Middlesex County, 0.8 mi W of Deep River
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 41.382, -72.445
Multiple trees and wires were reported down along Route 9 at Exit 5.
Thunderstorm Wind, Middlesex
- When
- July 20, 3:53 PM EST
- Where
- Middlesex County, 1.78 mi NNE of Center Brook
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.374, -72.388
Multiple trees and wires were reported down along River Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, July 20, 20132 deaths · 2 events
- Rip Current in Florida, July 20, 20131 death · 1 injured · 1 event
- Tornado and Flash Flood in Ohio, July 20, 2013$7.4 million · EF1 · 3 events
- Flood and Heat in Rhode Island, July 20, 20131 death · $5,000 · 3 events
- Hail in South Dakota, July 20, 2013$15 million · 2.5 in hail · 10 events
- Flash Flooding and Debris Flow in California, July 20 to 22, 2013$291,000 · 0.5 in hail · 13 events
- Tornado and Flash Flood in Missouri, July 20 to 23, 2013$145,000 · EF0 · 26 events
- Hail and Damaging Wind in South Dakota, July 20, 2013$320,000 · 2 in hail · 6 events
- Flash Flooding and Damaging Winds in California, July 20 to 22, 2013$157,000 · 52 kt wind · 14 events
- Flash Flooding and Flooding in Ohio, July 20, 2013$44,000 · 56 kt wind · 17 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 20, 2013$47,000 · 50 kt wind · 8 events
- Flash Flooding and Flood in Indiana, July 20, 2013$40,000 · 56 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468633, 468635, 468637, 468644, 468641, 468639, 468632.